Hail, Kay
- When
- July 14, 9:28 AM CST
- Where
- Kay County, 4.29 mi NNW of Blackwell Tonkawa Muni Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.800, -97.370
Dime to quarter hail reported.
A line of storms formed off a cold front in Kansas the morning of the 14th before sweeping down into Oklahoma and producing some severe weather in north central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed off a cold front in Kansas the morning of the 14th before sweeping down into Oklahoma and producing some severe weather in north central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 5:54 AM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 654 AM CDT THU JUL 14 2016 .DISCUSSION... The 14/12Z TAF discussion is below. && .AVIATION... Overall, a low confidence aviation forecast through the TAF period. Generally expect VFR conditions outside of thunderstorms. Within thunderstorms, expect erratic winds and MVFR to IFR conditions. Thunderstorms across northwest Oklahoma are expected to shift eastward across northern Oklahoma this morning. These thunderstorms will initially impact KGAG/KWWR and may impact KPNC by early afternoon. There is a low chance these thunderstorms could develop as far south as KOKC/KOUN, but confidence is too low to include in TAFs. Additional thunderstorms may develop across northwest/west- central Oklahoma late afternoon. These storms are expected to progress west to east through the evening. No thunderstorms were included at KSPS due to low probability of occurrence; however, there is a chance thunderstorms could impact KSPS after 06Z. Mahale && .PREV DISCUSSION... /issued 412 AM CDT THU JUL 14 2016/ DISCUSSION... The greatest forecast uncertainty is the evolution of convection throughout today. Most convective-allowing models (4 KM/TTU WRF/HRRR) indicate thunderstorms will develop across northwest Oklahoma later this morning at the terminus of a developing low- level jet. There is evidence of some lift with some mid-level radar echoes across southwest Kansas. If these thunderstorms develop, they will propagate across the northern half of Oklahoma through the morning/early afternoon. The location/intensity/chance of any redevelopment will be modulated by any morning/early afternoon thunderstorms. The outflow boundary from these thunderstorms may serve as as mechanism/effective front for additional thunderstorm development late this afternoon and into the evening. Current consensus for any redevelopment is across west central into north central Oklahoma. These thunderstorms are expected to grow upscale into an mesoscale convective complex, which should propagate east- southeast through the overnight. Best chance of showers/storms will be north of I-40. Any remnant convective boundaries may serve as a focus for thunderstorm development Friday afternoon. In addition, thunderstorms will be possible late Friday into Saturday with another potential MCS. The best chance for this will be across northern Oklahoma. Heavy rainfall will be a a threat the next couple days with precipitable water values forecast to >90th percentile. Flooding risk appears greatest across north central Oklahoma, where they already received heavy rainfall last evening/early this morning. Will maintain a slight chance across eastern Oklahoma Saturday afternoon, but expect most areas to remain dry. Sunday and beyond, model consensus continues to indicate a mid- level ridge (>598 dam at 500 mb) expanding northeastward and remaining quasi-stationary across Oklahoma/Kansas/Nebraska/Missouri region through next week. Bottom line, hot and dry weather will be here for the foreseeable future after Saturday. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 95 72 91 73 / 40 40 30 30 Hobart OK 98 73 96 74 / 30 40 30 30 Wichita Falls TX 99 77 99 76 / 10 20 20 20 Gage OK 92 67 89 70 / 40 40 30 40 Ponca City OK 92 69 86 71 / 60 60 30 40 Durant OK 96 76 94 75 / 20 20 20 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 11/10/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 503 AM CDT THU JUL 14 2016 OKZ004>048-050>052-TXZ083>090-151015- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 503 AM CDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE SLIGHT RISK COVERS LOCATIONS FROM NEAR ELK CITY...TO WEATHERFORD...OKLAHOMA CITY...AND PRAGUE...OR ALONG AND NORTH OF INTERSTATE-40. A MARGINAL RISK OF SEVERE STORMS EXISTS SOUTH OF THIS SLIGHT RISK...DOWN TO HOLLIS AND ALTUS...LAWTON... SULPHUR AND ATOKA. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS UP TO 75 MPH AND HAIL UP TO THE SIZE OF TENNIS BALLS. FLASH FLOOD PRODUCING RAINS WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS NORTH-CENTRAL PORTIONS OF OKLAHOMA. THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP OVER NORTHWEST AND WEST-CENTRAL OKLAHOMA EARLY THIS MORNING AND MOVE EASTWARD ACROSS THE SLIGHT AND MARGINAL RISK AREAS. ALTHOUGH SEVERE STORMS WILL BE POSSIBLE THIS MORNING...THE MOST INTENSE STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH AT LEAST MIDNIGHT IN THE SLIGHT RISK AREA. THESE STORMS ARE EXPECTED TO FORM NEAR AND JUST SOUTH OF A WEAK FRONTAL BOUNDARY THAT IS FORECAST TO MOVE INTO THE NORTHERN-THIRD OF OKLAHOMA LATE TODAY. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT AND MARGINAL RISK AREAS SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH THE DAY INTO TONIGHT. .HEAT... HOT TEMPERATURES WILL CONTINUE ACROSS THE REGION...ESPECIALLY ACROSS WESTERN NORTH TEXAS AND THE SOUTHERN-HALF OF OKLAHOMA. CAUTION IS ADVISED IF YOU WILL OUTSIDE. FOLLOW HEAT SAFETY GUIDELINES TO AVOID HEAT RELATED ILLNESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE NORTHERN-HALF OF OKLAHOMA ON FRIDAY. .HEAT... HEAT SAFETY GUIDELINES SHOULD BE FOLLOWED TO AVOID HEAT RELATED ILLNESSES. A PROLONGED PERIOD OF HOT TEMPERATURES IS EXPECTED SUNDAY THROUGH NEXT WEEK. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 AM CDT THU JUL 14 2016
OKZ050-141230-
LOVE OK-
704 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOVE COUNTY UNTIL 730 AM
CDT...
AT 702 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
MARIETTA...MOVING SOUTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
MARIETTA...THACKERVILLE...OVERBROOK AND BURNEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3372 9715 3376 9719 3382 9721 3384 9717
3390 9718 3391 9723 3386 9727 3397 9733
3407 9721 3407 9714 3395 9695 3395 9700
3389 9698 3384 9703 3386 9707 3385 9709
3382 9705 3380 9709 3375 9708 3372 9712
TIME...MOT...LOC 1202Z 313DEG 13KT 3399 9719
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
718 AM CDT THU JUL 14 2016
OKZ004-141245-
HARPER OK-
718 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARPER COUNTY UNTIL 745
AM CDT...
AT 716 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BUFFALO...MOVING NORTHEAST AT 30 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN HARPER
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9946 3699 9944 3695 9943 3693 9941
3679 9981 3691 9990 3700 9977
TIME...MOT...LOC 1216Z 233DEG 28KT 3689 9976
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 AM CDT THU JUL 14 2016
OKZ006-007-141300-
GRANT OK-ALFALFA OK-
736 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT AND
NORTHEASTERN ALFALFA COUNTIES UNTIL 800 AM CDT...
AT 733 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
BYRON...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
LOCATIONS IMPACTED INCLUDE...
WAKITA...MANCHESTER AND WALDRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3693 9777 3679 9816 3694 9828 3700 9820
3700 9783
TIME...MOT...LOC 1233Z 236DEG 20KT 3691 9815
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
744 AM CDT THU JUL 14 2016
OKZ005-010-141315-
WOODS OK-WOODWARD OK-
744 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WOODS AND NORTHEASTERN
WOODWARD COUNTIES UNTIL 815 AM CDT...
AT 741 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF
ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
LOCATIONS IMPACTED INCLUDE...
FREEDOM...ALABASTER CAVERNS STATE PARK AND CAMP HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3677 9894 3664 9887 3652 9927 3659 9934
3660 9929 3667 9930 3669 9930 3686 9906
TIME...MOT...LOC 1241Z 236DEG 20KT 3661 9924
MAHALESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 910 AM CDT THU JUL 14 2016 OKZ007-141445- GRANT OK- 910 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL 945 AM CDT... AT 908 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MANCHESTER... MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS OVER 50 MPH... LAT...LON 3688 9806 3698 9811 3700 9811 3700 9772 TIME...MOT...LOC 1408Z 238DEG 27KT 3698 9802 ..SPEG.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 935 AM CDT THU JUL 14 2016 OKZ007-141500- GRANT OK- 935 AM CDT THU JUL 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL 1000 AM CDT... AT 933 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF WAKITA...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LAT...LON 3693 9754 3686 9791 3700 9797 3700 9755 TIME...MOT...LOC 1433Z 247DEG 26KT 3696 9785 ..SPEG.
The Vance AFB radar (KVNX), 68 km away, was scanning. The volume nearest the first event began at 15:26 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Dime to quarter hail reported.
No damage reported.
Winds estimated at 60 to 70 mph. No damage reported.
Wind gust estimated at 60 to 70 mph. No damage reported.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643160, 643161, 643162, 643163, 643164, 643165, 643166.